What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 15, 1:26 PM EST, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 15, 1:26 PM EST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
226 PM EDT Tue Aug 15 2023
...Slight Relief From The Heat Coming As Storm Chances Ramp Up...
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 225 PM EDT Tue Aug 15 2023
Key Messages:
-Some relief from intense heat and humidity on the way
-Numerous storms forecast the next few days
-Locally heavy rain threat may increase this weekend
Through Tonight...
Yet another hot/humid day in progress. So far, heat indices range
from 100-111 across the area, so a few sites have already entered
'Heat Advisory' territory (>108F heat index). Expect to add a bit
more heat to the equation before storm coverage increases in
earnest. Speaking of which, it's still pretty quiet. A few storms
developed earlier along the Gulf breeze closer to the west coast
of Florida. Sfc ridge axis is aligned across our southern
counties, giving a slight SW synoptic flow which increases some as
you approach I-4.
HREF members are insistent on 50-70% storm chances due to a sea-
breeze collision through this early evening across the
Orlando/Daytona metros and over toward the Cape (decreasing to the
southeast). A couple stronger storms cannot be ruled out; SPC has
Greater Orlando to Daytona Beach in a 5% risk for wind gusts to
around 60 mph. Lingering activity until 9-10pm could affect the
interior including Greater Orlando. Overnight, most/all
showers/storms should hold offshore with lows in the mid/upper 70s
by daybreak.
Wednesday...
H5 heights fall to around 590 dam tomorrow as a weak trough
settles over the Southeast U.S. In response, southwesterly flow
persists in the lower troposphere, giving a boost to the Gulf
breeze while limiting Atlantic breeze propagation to the coastal
corridor. This should, again, focus a lion's share of storm
development over our side (the eastern half) of the peninsula in
the afternoon and early evening. Storm chances have been bumped to
~ 80% for Orlando, Daytona Beach, as well as the Space and
Treasure Coasts.
Storms will have the continued potential to produce wind gusts
from 40-50 mph, frequent lightning, and torrential rain that
could lead to localized flooding of urbanized and poorly drained
areas.
Antecedent humidity readings are still quite high, and
statistical guidance continues to come up with widespread mid 90s
ahead of the storms, likely aided by a very warm offshore flow.
However, showers or storms are expected to fire up west of Orlando
as early as late morning/midday before propagating toward the
east coast in the afternoon and early evening hours. For that
reason, just enough of a drop in confidence to defer a decision
on whether to issue a heat advisory to later forecasts tonight.
Thu-Fri...
Dip in the jet stream continues to promote SW flow on Thursday,
before the surface ridge tries to work northward to Central
Florida on Friday. A ribbon of anomalously high PW's will continue
to reside across Florida. All told, continued very high storm
coverage (70-85%) is forecast both afternoons, with a tilt toward
Thursday for the highest potential. High temperatures will return
closer to normal, in the low to mid 90s. This should result in
heat index readings holding below heat advisory criteria, but
still uncomfortable in the 101-107F range.
Sat-Sun...
Ensemble guidance continues to strongly agree on a trough of low
pressure arriving this weekend from the Bahamas toward SoFlo. Deep
E flow returns to the area, along with a surge of higher PW's > 2".
Likely (60-70%) storm chances will remain in place, with even the
potential for a few showers to push onshore in the overnight
hours. Any ripple of energy coming out of the subtropics would
raise a concern for heavy rainfall potential, but at this point
the axis of deepest moisture is forecast to trek just south of us.
Nearer to the moisture axis, the 15/00Z ECMWF Extreme Forecast
Index (EFI) climbs to 0.5-0.6 for heavy rain along the Treasure
Coast on Sunday, indicating 'unusually' heavy rain is a
possibility. Temperatures will likely be held down somewhat due to
this disturbance with upper 80s to low 90s forecast, warmest near
Orlando.
Mon-Tue...
The easterly trough exits by Monday, with subsidence in its wake
as a sprawling H5 ridge rests across Mid-America. There is some
indication that a pocket of Saharan dust could accompany or follow
the weekend disturbance, along with significant drying in the
mid-levels. For now, lowered storm coverage to 30-40%, which could
be generous if current guidance holds. Continued seasonably hot,
low/mid 90s.
&&
.MARINE...
Issued at 225 PM EDT Tue Aug 15 2023
Tonight-Wed... Iso/Sct storm chances persist through the period.
There is a higher risk of offshore moving storms to occur this
evening and on Wednesday. Otherwise, generally 1-2 ft seas
(locally 3 ft) through the period as winds hang onto a southerly
component 8-14 kt, backing SE at the coast in the afternoons.
Winds/seas higher near storms and outflows.
Thu-Sat... (modified previous disc.) The low-level ridge axis
remains shunted south/east of the local waters by early Thu, then
venturing back north across the central peninsula later in the
day, finally moving north of the local waters during the day on
Fri into Sat. Winds mostly SSW-SSE into Fri evening, and may
"back" more SE/E Fri overnight (south of the Cape) with the
approach of a weak inverted surface trough. Winds will remain
SERLY thru Sat night. Seas 1-3 ft but may build up to around 4 ft
offshore at times. Precip chances increasing with deepening
moisture as numerous showers/scattered lighting storms forecast
for the period due to an unsettled weather pattern. Expect some
occasional offshore moving storms (Thu-Fri). Winds/seas locally
higher near convection.
&&
.AVIATION...
(18Z TAFS)
Issued at 225 PM EDT Tue Aug 15 2023
Early SHRA/TSRA INVOF KLEE that prompted a short-fused TEMPO
dissipated by 1730Z. Quiet along the sea breezes as of 18Z, so
nudged TSRA/SHRA impacts later a few hours, which is in good
agreement with latest HRRR guidance. Kept VCTS at start of the
package, but bumped TEMPOs at KMLB northward to 20Z and removed from
KVRB southward as confidence of convective impacts decreases. Could
see additional rounds of convection from 00-03Z before clearing for
the night. Similar conditions expected Tuesday, with an east florida
sea breeze collision and diurnal TSRA/SHRA.
&&
.CLIMATE...
Issued at 236 AM EDT Tue Aug 15 2023
Record high temperatures for today (year last set).
DAB 95 (2010)
LEE 99 (1991)
SFB 97 (1999)
MCO 98 (1938)
MLB 98 (1963)
VRB 95 (1993)
FPR 97 (1929)
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 92 75 91 / 50 80 50 80
MCO 78 95 76 93 / 50 80 40 80
MLB 78 94 76 92 / 40 80 50 80
VRB 77 93 75 92 / 30 80 40 80
LEE 77 93 75 91 / 50 70 40 80
SFB 78 95 76 93 / 50 80 50 80
ORL 79 94 77 92 / 50 80 50 80
FPR 78 93 75 92 / 20 80 40 80
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ041-044>046-053-
058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.
AM...None.
&&
FORECASTS...Heil
AVIATION....Haley
RADAR.......Law
IDSS........WeitlichHazardous weather outlook, Aug 15, 7:46 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
846 AM EDT Tue Aug 15 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160145-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
846 AM EDT Tue Aug 15 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT IMPACT...
Temperatures are forecast to climb into the mid to upper 90s across
east central Florida, which will combine with the higher humidity
and lead to peak heat indices generally between 108 to 112. As a
result, all of east central Florida is under a Heat Advisory from 11
AM through 7 PM today. Be sure to practice heat safety and remain
well hydrated and take frequent breaks in an air conditioned room or
in the shade if outside. Never leave children or pets unattended in
vehicles for any length of time.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are forecast
to develop this afternoon and into the early evening hours across
east central Florida. The highest coverage of storms is forecast
to occur across the interior near the I-4 corridor and along the
Space Coast northward. The strongest storms will be capable of
producing frequent cloud-to-ground lightning strikes, gusty winds
up to 50 mph, and heavy downpours. Move inside at the first sign
of threatening skies or if you hear thunder.
.FLOOD IMPACT...
Slower storm motions and the potential for training storms means
that some locations across the interior and along the Volusia and
Space Coasts could pick up between 1 to 3 inches of rainfall in a
60 to 90 minute period. This could produce localized flooding of
urban and poorly drained, low lying areas. Use caution if out
driving and be alert for flooded roads. Turn around, don't drown.
.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms will be capable of producing wind gusts to
around 35 knots, primarily over inland lakes, the Volusia and Space
Coast Intracoastal waterways, and the Atlantic waters. Storms will
also be capable of producing frequent cloud-to-water lightning
strikes and heavy downpours.
.RIP CURRENT IMPACT...
A moderate risk of rip currents exists at all east central Florida
beaches today. Always swim near a lifeguard, and never enter the
surf alone.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
High temperatures and heat indices will persist across central
Florida through tomorrow. Toward the end of this week, higher
coverage and earlier development of storms may keep temperatures
and heat indices a few degrees lower than they have been over the
past few weeks.
Coverage of afternoon and evening storms is expected to continue
increasing through this week as moisture increases across east
central Florida. Frequent cloud to ground lightning, brief wind
gusts in excess of 40 mph, and localized flooding from torrential
downpours may occur with stronger storms. The risk for stronger
offshore-moving storms will also increase.
A moderate risk for dangerous rip currents will continue at all
central Florida Atlantic beaches through the end of this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
spotters are encouraged to report any rainfall totals over 3
inches to the National Weather Service office in Melbourne.
Heil/Tollefsen
In the hours before
Special weather statement, Aug 15, 3:22 PM EST, 3 hours before
Special Weather Statement
National Weather Service Melbourne FL
422 PM EDT Tue Aug 15 2023
FLZ041-152045-
Inland Volusia FL-
422 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of northwestern Volusia
County through 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake George, or 8 miles southeast of Salt Springs, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierson, Lake George, Seville, and Bakerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2926 8142 2926 8138 2921 8162 2922 8162
2924 8163 2927 8164 2929 8165 2932 8168
2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 2021Z 252DEG 15KT 2929 8161
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, Aug 15, 5:30 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
630 PM EDT Tue Aug 15 2023
FLZ045-053-152315-
Osceola FL-Orange FL-
630 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southeastern Orange
and north central Osceola Counties through 715 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austin Tindall Park, or near Orlando International Airport, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Winter Park, Maitland, and Wedgefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2864 8135 2864 8133 2861 8132 2861 8129
2841 8095 2826 8132 2829 8145
TIME...MOT...LOC 2229Z 213DEG 17KT 2837 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, Aug 15, 5:39 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
639 PM EDT Tue Aug 15 2023
FLZ041-045-046-141-247-347-447-152330-
Coastal Volusia FL-Northern Brevard Barrier Islands FL-Orange FL-
Seminole FL-Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
639 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southeastern
Seminole, northwestern Brevard, east central Orange and southeastern
Volusia Counties through 730 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, New Smyrna Beach, Edgewater, Oak Hill, and Mims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2860 8054 2856 8106 2881 8100 2906 8088
TIME...MOT...LOC 2239Z 226DEG 8KT 2883 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, Aug 15, 6:16 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
716 PM EDT Tue Aug 15 2023
FLZ045-152345-
Orange FL-
716 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southwestern Orange
County through 745 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando International Airport, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield, and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2864 8141 2864 8137 2842 8103 2835 8132
2835 8146 2839 8153
TIME...MOT...LOC 2316Z 218DEG 8KT 2843 8132
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Fehling